Facebook Pixel

What is your opinion about an 18 yr. old girl being put on birth control pills for acne?

By October 9, 2010 - 7:30pm
Rate This

It isn't real bad but her skin is so oily and she has a time keeping it from having little bumps all under the skin. Her periods are normal except for some cramps the first day. Is the pill safe now? I know there used to be concern about blood clots if you stayed on them too long. Is she to young to start with them? She is not sexually active. Thanks for your information on the birth control pill.

Add a Comment3 Comments

If her acne is triggered by the changes in her cycle (from hormones), than birth control pills can definitely help with her acne. Women are amazed at how their acne cleared up once they began hormonal contraception (it may take up to 3 months to see benefits).

Birth control pills are one of the more highly researched medications, and here is some helpful information related to cancer and hormones below, from the National Cancer Institute:

"A woman’s risk of developing breast cancer depends on several factors, some of which are related to her natural hormones. Hormonal factors that increase the risk of breast cancer include conditions that may allow high levels of hormones to persist for long periods of time, such as beginning menstruation at an early age (before age 12), experiencing menopause at a late age (after age 55), having a first child after age 30, and not having children at all."

Birth control pills, specifically, have been shown to decrease the risks of some cancers (endometrial and ovarian), while slightly elevating the risk of other cancers (breast and cervical). You can read the explanations for each of these below. It is important for her to talk with her doctor about her family health history, as genetics still play the biggest role in a individual's risk of cancer.

Regarding birth control pills and breast cancer, "women who were current or recent users of birth control pills had a slightly elevated risk of developing breast cancer", however, "breast cancers diagnosed in women after 10 or more years of not using OCs (oral contraceptives) were less advanced than breast cancers diagnosed in women who had never used OCs."

Other studies found different results, however: "results, which were published in 2002, indicated that current or former use of OCs did not significantly increase the risk of breast cancer."

Regarding other cancers, "studies have consistently shown that using OCs reduces the risk of ovarian cancer. "

Birth control pills have been shown to increase the risk of cervical cancer, however, HPV (human papilloma virus) is the primary cause of cervical cancer (not the pills), and HPV is preventable with use of condoms and HPV vaccine.

Lastly, "The use of OCs has been shown to significantly reduce the risk of endometrial cancer. This protective effect increases with the length of time OCs are used, and continues for many years after a woman stops using OCs".

Your granddaughter may benefit from talking with a gynecologist as well (she does not need to be currently sexually active, and is a good practice to begin her annual exams, as well as find a doctor she is comfortable talking with before she becomes sexually active). There are many types of birth control pills prescribed for acne-treatment, but only one brand has been approved by he FDA for specifically this purpose (Ortho Tri Cyclen).

Not all estrogen is bad or good; not all synthetic estrogen is bad or good; estrogen can be both harmful or helpful, depending on many factors (type of use, family history of medical conditions, etc).

Please let us know if you have any additional questions!

October 10, 2010 - 12:30pm

I am the grandmother and her mother and I had talked about it before. A skin Dr. said that was one thing she could do last yr. sometime when she was talking to him about her acne. We were wondering if it was harmful for her to start taking hormones this young. You hear so much about estragen causing cancer latter in life. She is pretty girl and i just hate for her skin not to be as pretty as it could be, if it was safe and would help. Does it usually help???

October 10, 2010 - 11:45am

The risk for blood clots while using hormonal contraception is for women who smoke.

For women who do not smoke, the pill is extremely safe and effective. Pills are prescribed for many conditions that are related to hormones in women who are-- and are not--currently sexually active, including regulating menstrual cycle, regulating menstrual periods, and even for acne.

This really is not an opinion question; are you asking about the effectiveness of the pill on controlling acne, or about misconceptions of how the pill would change her sexuality? (hint: it doesn't!).

What role do you play in this young woman's life, and what are her concerns or questions?

October 10, 2010 - 5:54am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Can't Find Something?

HERWriter Guide

Have a question? We're here to help. Ask the Community.

ASK Moderation Guidelines

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!